Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Comments Comments
  •  (1)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Side Effects of HIV Drugs

May 2013

 1  |  2  |  3  |  Next > 

Table of Contents


Side Effects and HIV Drugs

Over the years, many HIV drugs have been developed that help people live longer, healthier lives. Like all drugs approved by the US Food and Drug Administration (FDA), HIV drugs are tested to make sure they are safe and effective in treating HIV. However, HIV drugs can also cause some effects that are different from what they were developed to do. These are called side effects. In most cases, the side effects of HIV drugs are mild, like a headache or an upset stomach. In some cases, however, more serious side effects like liver damage or peripheral neuropathy can occur.

Advertisement
Side effects are most common during the first four to six weeks you are taking a new HIV medication. After your body gets used to the new drug, the side effects usually get better or go away. Other side effects may show up later or last longer. There may also be long-term side effects we do not know about yet. Many of the HIV drugs have not been on the market long enough for us to know all the possible long-term effects.


Knowing About Side Effects Can Help

Each HIV drug comes with information on its most common side effects. It can help to read this information. If you read the package insert provided by the drug manufacturer, the list of possible side effects can be very long and detailed. For some, reading through that list can be downright scary. However, it is important to remember that this information lists side effects you might experience, not side effects you will experience. While all HIV drugs can cause side effects, not everyone will experience every side effect of each drug, and not everyone will experience the side effect(s) the same way.

Speak to your health care provider about side effects before starting a new treatment. It will help if you know what to expect and how to handle any problems that arise. Some important points:

  • Find out what side effects are possible for any new drug you are taking. Drugs often have lists of the most common side effects you can expect, so that you can prepare for and keep an eye out for them.
  • Ask if there are ways of taking the drug that make it easier to tolerate -- for example with or without food or at a certain time of day, such as bedtime.
  • Find out if you can treat mild side effects with home remedies, over-the-counter medications, or prescription drugs and have these treatments on hand, especially for common side effects like diarrhea and nausea.
  • Ask when you should get medical attention for a side effect, and whom to contact if it is after hours when the side effect occurs.
  • Let your health care provider know if you are experiencing side effects, especially if you are taking a drug that may cause a particularly serious problem.

Whether your side effects are considered mild or serious, if they are getting in the way of you taking your HIV drugs (see our article on adherence), they are a very important concern. If you do experience side effects, it is important that you not stop taking your medication on your own. Talk to your health care provider, who will help you by suggesting ways to address the side effect directly, changing the dose of the drug, or switching drugs.


Women and Side Effects

Although the total number of side effects among people on HIV drugs does not differ a lot between men and women, some side effects (listed below) appear to be more common in women living with HIV (HIV+) than in men.

This may be due to the fact that women have higher levels of certain HIV drugs in their bloodstreams, even though they take the same doses as men. A woman's smaller body size, metabolism, or hormones may cause the higher levels. For example, with the protease inhibitor (PI), Norvir (ritonavir), women seem to experience more nausea, vomiting, and weakness than men.

Despite some differences in drug levels and side effects, women seem to benefit as much from HIV therapy as men. No changes in dosing have been recommended for women.

 1  |  2  |  3  |  Next > 


  
  • Email Email
  • Comments Comments
  •  (1)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by The Well Project. Visit The Well Project's Web site to learn more about their resources and initiatives for women living with HIV. The Well Project shares its content with TheBody.com to ensure all people have access to the highest quality treatment information available. The Well Project receives no advertising revenue from TheBody.com or the advertisers on this site. No advertiser on this site has any editorial input into The Well Project's content.
 
See Also
Side Effect Chart: An Abbreviated, At-a-Glance Guide to HIV Drug Side Effects
More on HIV Medication Side Effects
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

Reader Comments:

Comment by: will (florida) Mon., Apr. 22, 2013 at 4:53 pm EDT
There seems to be no information on side effects of HIV drugs for those who have been on them many years. I have developed, abnormal lipids, CKD, heart disease (1 heart attack), fatty liver, gall stones, and lipo dystrophy. Now after 26 years on many meds, I develop toxicity and am forced to stop my meds ever couple of months. This is the down side to powerful, DNA/RNA altering drugs that nobody wants to discuss or recognize.
Reply to this comment


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement